The Diabetes Forum Support Community For Diabetics Online banner

1 - 7 of 7 Posts

·
Registered
Joined
·
13 Posts
Discussion Starter · #1 ·
I was diagnosed with DM a week ago. My A1c came in at 10.4 and my fasting BG was 171. The doctor put me on 500 mg Metformin to be taken at breakfast. Mostly, I feel fine and my morning BG is down to 140. I spike to between 170 and 200 1 hour after meals and am lowest after I exercise -- at 95. I'm fine with cutting the carbs and starches, etc. But 2 days in the last week, late in the afternoon, I felt nauseous and very fatigued. My blood sugar during these times was right around 135. Any one have a clue as to what might be causing me to feel sick and tired?
 

·
Registered
Joined
·
24,394 Posts
Welcome, starlynx . . . thank you for joining us!

The nausea could be from the metformin - it has a reputation for causing gastric upset in the beginning stages. It is a drug that takes a few days/weeks to build up to maximum levels in your blood, so it prob'ly isn't working at full strength yet. Are you taking the extended release version of metformin?

Overall, I think you body has been accustomed to running high, and now that your levels are dropping, your body doesn't quite know what hit it yet, and isn't happy about the changes. Given a little more time, you'll acclimate to the lower levels and feel much better & more energetic.

Keep us posted!
 

·
Registered
Joined
·
1,590 Posts
Welcome starlynx! Glad you found us. Shanny answered your question very well...I really have nothing to add to it. I know when I first started metformin it really messed with my GI system. I did eventually get used to it and it rarely bothers me anymore. Occasionally if I eat something really fatty tho...brings on what I like to call a 'metformin moment' a little while later *yikes*. I am sure the long time users here will understand what that is LOL. It really is the best drug for dealing with insulin resistance though...I wouldnt want to be without it :)
 

·
Registered
Joined
·
2,771 Posts
I agree 100% with Shanny. I was never able to handle the gastro problem associated with Metformin. I never made it past day 3 on this med. But my digestive system is so sensitive. Maybe you will be able to tolerate it, it is a good medication option.
 

·
Registered
Joined
·
148 Posts
Hello and welcome Starlynx! I too experienced nausea and more digestive problems that I won't go into detail on ;) but the side effects did not last long at all as my body adjusted to it. However, just like Pam said I still may have a "flair up" if I have a fatty meal but doesn't last long.
 

·
Registered
Joined
·
13 Posts
Discussion Starter · #6 ·
Shanny, thank you for your response. I don't think I'm on an extended release version of Metformin because there is no indication of such on the bottle. Most days I don't have any problem, but I am looking forward to my body making the necessary adjustments. Really, I'm okay with all this because I know I will be living a healthier lifestyle as a result, which I should have been doing all along anyway.
 

·
Registered
Joined
·
13 Posts
Discussion Starter · #7 ·
Thanks to all for your responses. I'm new at all this and it's nice to know I'm not alone in the world. Also, though I'm fortunate to have good medical care, input from people who actually live with this disorder is invaluable! I'm sure I'll be back with more questions. (Also, I've never blogged before, so forgive me if I violate any rules).
 
1 - 7 of 7 Posts
Top